Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On the nonexistence of a projection from functions of $ x$ to functions of $ x\sp{n}$


Author: P. Milman
Journal: Proc. Amer. Math. Soc. 63 (1977), 87-90
MSC: Primary 58D15; Secondary 26A93
DOI: https://doi.org/10.1090/S0002-9939-1977-0440600-3
MathSciNet review: 0440600
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The subspace $ {\phi ^ \ast }{C^\infty }({{\mathbf{R}}^1}) \subset {C^\infty }({{\mathbf{R}}^1})$ of all $ {C^\infty }$ functions of $ \phi (x) = {x^n},n = 1,2,3, \ldots $, is a closed subspace of $ {C^\infty }({{\mathbf{R}}^1})$ by Glaeser's Composition Theorem. We prove that for $ n > 2$ there does not exist a linear continuous projection $ \pi $ from $ {C^\infty }({{\mathbf{R}}^1})$ onto $ {\phi ^ \ast }{C^\infty }({{\mathbf{R}}^1})$.


References [Enhancements On Off] (What's this?)

  • [1] N. Dunford and J. T. Schwartz, Linear operators. I, General theory, Interscience, New York and London, 1958. MR 22 #8302. MR 0117523 (22:8302)
  • [2] G. Glaeser, Fonctions composées différentiables, Ann. of Math. (2) 77 (1963), 193-209. MR 26 #624. MR 0143058 (26:624)
  • [3] P. Milman, The Malgrange-Mather division theorem (to appear). MR 0478212 (57:17699)
  • [4] J. C. Tougeron, An extension of Whitney's spectral theorem, Inst. Hautes Études Sci. Publ. Math. No. 40 (1971), 189-248. MR 0370645 (51:6872)
  • [5] H. Whitney, Differentiable even functions, Duke Math. J. 10 (1943), 159-160. MR 4, 193. MR 0007783 (4:193a)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 58D15, 26A93

Retrieve articles in all journals with MSC: 58D15, 26A93


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1977-0440600-3
Keywords: Frechét space, Glaeser's Composition Theorem, open mapping theorem
Article copyright: © Copyright 1977 American Mathematical Society

American Mathematical Society